Alert archive / Hawaii / High Surf Advisories in 2013
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Apr 6, 2013, 3:33 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Apr 6, 2013, 4:00 AM HST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2013, 3:33 AM HST (13:33 UTC)
- In effect from
- Apr 6, 2013, 4:00 AM HST
- Expired
- Apr 6, 2013, 3:36 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
756 WHHW40 PHFO 061333 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST SAT APR 6 2013 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE HAZARDOUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS TODAY. HIZ001>003-006>008-012-013-017-019-020-070245- /O.CAN.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/ /O.NEW.PHFO.SU.Y.0021.130406T1400Z-130407T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 333 AM HST SAT APR 6 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...14 TO 18 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 14 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ018-025-061445- /O.CAN.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/ MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST- 333 AM HST SAT APR 6 2013 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN CANCELLED FOR WEST MAUI AND THE NORTH FACING SHORES OF THE BIG ISLAND. $$ HOUSTON
1 follow-up statement
113 WHHW40 PHFO 070136 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST SAT APR 6 2013 ...HIGH SURF ADVISORY IS CANCELLED... .THE CURRENT NORTHWEST SWELL WILL CONTINUE TO SUBSIDE TONIGHT AND SUNDAY. A NEW WEST NORTHWEST ARRIVING SUNDAY AFTERNOON...WILL LIKELY PRODUCE ADVISORY LEVEL SURF SUNDAY NIGHT AND MONDAY. HIZ001>003-006>008-012-013-017-019-020-070245- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-130407T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 336 PM HST SAT APR 6 2013 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE NORTHWEST SWELL IS GRADUALLY SUBSIDING. $$ BURKE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 8:30 PM HST, 7 hours 3 minutes earlier.
Area forecast discussion, Apr 5, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST FRI APR 5 2013 .SYNOPSIS... THE RATHER DRY TRADE WIND WEATHER PATTERN WILL CONTINUE THIS WEEKEND...WITH ISOLATED LIGHT TRADE SHOWERS MAINLY OVER WINDWARD AND MAUKA AREAS. THE WINDS WILL BECOME LIGHT EARLY NEXT WEEK...WITH LOCAL AFTERNOON SEA BREEZES AND NIGHT TIME LAND BREEZES DEVELOPING OVER MOST ISLANDS. RAINFALL WILL REMAIN RATHER SPARSE...WITH INTERIOR AND MAUKA AREAS HAVING THE GREATEST CHANCES OF SHOWERS... MAINLY DURING THE AFTERNOON HOURS. && .DISCUSSION... A 1025 MB SURFACE HIGH IS CENTERED NEAR 29N 134W...OR FAR EAST NORTHEAST OF THE MAIN HAWAIIAN ISLAND CHAIN. A SURFACE RIDGE EXTENDS FROM THIS HIGH THROUGH A POINT ABOUT 340 MILES NORTH OF HONOLULU. THE PRESSURE GRADIENT SOUTH OF THIS HIGHER PRESSURE TO THE NORTH IS MAINTAINING LIGHT TO MODERATE TRADE WIND ACROSS THE ISLANDS TONIGHT. MID-LEVEL RIDGING IS ALSO EVIDENT IN WATER VAPOR IMAGERY DIRECTLY ABOVE THE HAWAIIAN ISLANDS AT DUSK THIS EVENING. AS A RESULT OF THE STABLE ATMOSPHERIC CONDITIONS AND LACK OF SIGNIFICANT LOW-LEVEL MOISTURE SOURCES...MOST OF THE STATE REMAINS RELATIVELY DRY AT DUSK THIS EVENING. THERE ARE SCATTERED TO BROKEN LOW CLOUDS AND ISOLATED SHOWERS ARE OVER THE WINDWARD FACING SLOPES OF THE BIG ISLAND...MAUI AND MOLOKAI...AND THE ADJACENT COASTAL WATERS...BASED ON SATELLITE IMAGERY AND RADAR REFLECTIVITY. EXPECT THIS RATHER DRY WEATHER TREND TO CONTINUE THROUGH THE REMAINDER OF TONIGHT FOR MOST AREAS WITH THE WINDWARD BIG ISLAND AND THE ISLANDS OF MAUI COUNTY CONTINUING TO HAVE TRADE SHOWERS OVERNIGHT. THE SURFACE HIGH THAT IS NOW FAR EAST NORTHEAST OF THE ISLANDS MOVE NORTHWESTWARD AND BUILD OVERNIGHT. THE SURFACE RIDGE WILL ALSO SHIFT NORTHWARD...BUT A FRONT THAT IS NOW NEAR THE INTERNATIONAL DATE LINE JUST WEST OF MIDWAY ATOLL WILL MOVE EAST TONIGHT...AND WILL BEGIN TO ERODE THE WESTERN END OF THIS RIDGE SATURDAY. THERE WILL BE A SLIGHT INCREASE IN THE PRESSURE GRADIENT ACROSS MOST OF THE ISLANDS...SO EXPECT A SLIGHT INCREASE IN TRADE WIND SPEEDS OVER MAUI COUNTY AND THE BIG ISLAND...WITH LIGHTER TRADE WINDS OVER KAUAI. UPPER LEVEL RIDGING WILL ALSO REMAIN ACROSS THE ISLANDS...AND THE RATHER DRY AIR MASS WILL KEEP SHOWER ACTIVITY TO A MINIMUM WITH THE HIGHEST PROBABILITIES FOR TRADE SHOWERS OVER WINDWARD AND MAUKA AREAS. THE FORECAST MODELS ARE IN GOOD AGREEMENT IN DEPICTING THE FRONTAL BOUNDARY GRADUALLY APPROACHING KAUAI FROM THE NORTHWEST EARLY NEXT WEEK. THIS WILL NUDGE THE ROUNDER WESTERN END OF THE SURFACE RIDGE CLOSER TO THE STATE. THIS WILL CAUSE THE WINDS TO BECOMING LIGHTER...ESPECIALLY OVER THE WESTERN ISLANDS. IN FACT...THE SURFACE WINDS MAY BECOME SOUTHEASTERLY OVER KAUAI AND OAHU. ALSO...THIS LIGHT WIND REGIME WILL LIKELY LEAD TO DEVELOPMENT OF LOCAL NIGHT TIME LAND BREEZES AND AFTERNOON SEA BREEZES OVER MOST ISLANDS. MOISTURE IS ALSO EXPECTED TO BE RATHER LIMITED AROUND THE STATE NEXT WEEK...SO EXPECT THE RAINFALL TO FOLLOW A DIURNAL PATTERN. THIS WILL MEAN AFTERNOON CLOUD BUILD UPS OVER THE INTERIOR OF THE ISLANDS...WITH THE GREATEST SHOWER COVERAGE OVER INTERIOR AND MAUKA AREAS. THE CLOUDS AND SHOWERS WILL LIKELY DISSIPATE AT NIGHT OVER MOST ISLANDS AT NIGHT DUE TO RADIATIONAL COOLING AND THE DEVELOPMENT OF LOCAL LAND BREEZES. && .AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE STATE. BRIEF MVFR CEILINGS ARE EXPECTED IN SHOWERS ACROSS WINDWARD SECTIONS...WITH MVFR VISIBILITIES POSSIBLE ACROSS WINDWARD BIG ISLAND AND MAUI. && .MARINE... THE SIGNIFICANT WAVE HEIGHTS AT BUOY 51101 ARE 10 TO 11 FEET WITH A WAVE PERIOD OF AROUND 15 SECONDS...WHILE THE WAIMEA BAY BUOY READINGS ARE AROUND 11 FEET WITH WAVE PERIODS OF 15 TO 17 SECONDS. THE HIGH SURF WARNING SURF WILL CONTINUE THROUGH TONIGHT FOR NORTH AND WEST FACING SHORES OF MOST OF THE SMALLER ISLANDS. A HIGH SURF ADVISORY ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR WEST FACING SHORES OF MAUI AND NORTH FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY LOWER TONIGHT...THE HIGH SURF ADVISORY WILL LIKELY BE CHANGED TO A HIGH SURF ADVISORY FOR THE SMALLER ISLANDS...WHILE THE HIGH SURF ADVISORY WILL LIKELY BE CANCELLED FOR WEST MAUI AND THE NORTHERN BIG ISLAND. FORERUNNERS FROM ANOTHER NEW LONG-PERIOD WEST NORTHWEST SWELL ARE EXPECTED TO ARRIVE SUNDAY AFTERNOON. THIS NEW SWELL IS FORECAST TO PEAK ON MONDAY...WITH SURF HEIGHTS APPROACHING THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH AND WEST FACING SHORES OF MOST OF THE SMALLER ISLANDS. THIS SWELL WILL GRADUALLY LOWER SLOWLY FROM TUESDAY THROUGH MID-WEEK. A SMALL CRAFT ADVISORY /SCA/ REMAINS UP FOR ALL COASTAL WATERS... EXCEPT MAALAEA BAY. THIS SCA IS MAINLY DUE THE COMBINED SEAS OF 10 FEET OR HIGHER. LOCAL TRADE WIND SPEEDS ARE FORECAST TO REACH 25 KNOTS OVER THE USUAL WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND STARTING SATURDAY MORNING. THEREFORE... MAALAEA BAY WILL BE ADDED TO THE SCA STARTING SATURDAY. THE MODELS SUGGEST THESE STRONGER LOCAL WIND SPEEDS MAY CONTINUE THROUGH SATURDAY NIGHT...SO THE SCA MAY NEED TO BE EXTENDED FOR THESE ZONES LATER TONIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR WEST FACING SHORES OF MAUI AND NORTH FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN WATERS...EXCEPT MAALAEA BAY. SMALL CRAFT ADVISORY FROM 6 AM SATURDAY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY. && DISCUSSION/MARINE...HOUSTON AVIATION...LUTU-MCMOORE
Nearby
High Surf Advisories in Hawaii, 2013Every high surf advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.